Over-the-Counter Drug Causes Torsades de Pointes in Patient Seeking 'High'

This case involves a 26-year old male enter ER after a transient episode of loss of consciousness
This case involves a 26-year old male enter ER after a transient episode of loss of consciousness

Loperamide, an anti-motility opioid agonist that's available over-the-counter, was associated with Torsades de Pointes (TdP) in a recently published case study. Loperamide has generally been considered safe for the treatment of diarrhea, given its µ receptor specificity and low abuse potential.

The case involved a 26-year old male who presented to the ER after a transient episode of loss of consciousness. He had a history of heroin abuse, and three days into his admission he would divulge how he had been taking loperamide for the past 2 months to help relieve diarrhea caused by heroine withdrawal. The day before his admission he significantly increased his daily dose of loperamide after he read on a blog that high doses of loperamide give a similar ‘high' as heroin.

On the day of admission his maximum ingested dose reached 192mg – or 96 tablets – the label daily limit is 16mg. Upon arrival his vital signs showed a heart rate of 50 beats/min, blood pressure at 125/60mmHg, and a respiratory rate of 14 breaths/minute; EKG showed sinus bradycardia with normal PR, QRS, and QT/QTc intervals. Soon after he developed shortness of breath, diaphoresis and sustained ventricular tachycardia with ventricular rate 220 beats/minute. He was defibrillated before sinus bradycardia was attained again, however bradycardia worsened with heart rate of 40 beats/min.

Over the course of one hour he experienced two episodes of self-limiting TdP, each episode lasting less than 10 seconds and a third ending up in pulseless ventricular tachycardia. The patient was defibrillated and with CPR he regained his pulse immediately; sinus bradycardia continued with heart rate at 40 beats/minute. The patients was then given magnesium IV 2gm and isoproterenol; this had the intended effect and he maintained a heart rate of 90 beat/minute for the next 48 hours.

Loading links....